Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Lincoln, IL

May 11, 2014McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2014, 7:50 PM CDT for McLean County, Illinois. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 7:50 PM CDT (00:50 UTC)
Expired
May 11, 2014, 8:30 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McLean County, IL

The radar

The Lincoln radar (KILX), 70 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:59 PM CDTHAIL 14 Sw Lexington, IL
May 11, 8:00 PM CDTHAIL 1.75Towanda, IL
May 11, 8:04 PM CDTHAIL 2.751 N Towanda, ILEVENT LASTED 3 MINUTES
May 11, 8:04 PM CDTHAIL 2.75Towanda, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2685 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2685 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS53 KILX 120050
SVRILX
ILC113-120130-
/O.NEW.KILX.SV.W.0028.140512T0050Z-140512T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCLEAN COUNTY IN CENTRAL ILLINOIS...

* UNTIL 830 PM CDT

* AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOWANDA...
  AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COOKSVILLE...LEXINGTON...GRIDLEY...CHENOA...COLFAX...LAKE
  BLOOMINGTON...PLEASANT HILL...WESTON AND CROPSEY.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 2 AND 9

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 166 AND 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4062 8857 4062 8846 4060 8846 4049 8890
      4060 8907 4063 8906 4063 8904 4067 8904
      4067 8899 4075 8899 4076 8893 4076 8859
TIME...MOT...LOC 0051Z 233DEG 12KT 4059 8888

HAIL...1.00IN
WIND...60MPH

$$

BARNES
2 follow-up statements
413 
WWUS53 KILX 120116
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT SUN MAY 11 2014

ILC113-120130-
/O.CON.KILX.SV.W.0028.000000T0000Z-140512T0130Z/
MCLEAN IL-
816 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCLEAN COUNTY UNTIL 830 PM CDT...

AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEXINGTON...
AND MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED BASEBALL SIZE HAIL IN 
TOWANDA AT 804 PM CDT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COOKSVILLE...LEXINGTON...GRIDLEY...CHENOA...COLFAX...PLEASANT HILL...
WESTON AND CROPSEY.

INTERSTATE 39 BETWEEN MILE MARKERS 2 AND 9.

INTERSTATE 55 BETWEEN MILE MARKERS 166 AND 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4062 8857 4062 8846 4060 8846 4049 8890
      4060 8907 4063 8906 4063 8904 4067 8904
      4067 8899 4075 8899 4076 8893 4076 8859
TIME...MOT...LOC 0115Z 233DEG 12KT 4061 8879

HAIL...1.00IN
WIND...60MPH

$$

BARNES
246 
WWUS53 KILX 120125
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
825 PM CDT SUN MAY 11 2014

ILC113-120135-
/O.EXP.KILX.SV.W.0028.000000T0000Z-140512T0130Z/
MCLEAN IL-
825 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCLEAN COUNTY WILL
EXPIRE AT 830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4062 8857 4062 8846 4060 8846 4049 8890
      4060 8907 4063 8906 4063 8904 4067 8904
      4067 8899 4075 8899 4076 8893 4076 8859
TIME...MOT...LOC 0125Z 233DEG 12KT 4063 8875

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:49 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 11, 6:49 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
649 PM CDT Sun May 11 2014

.DISCUSSION...
ISSUED 248 PM CDT Sun May 11 2014

Air mass destabilizing quickly across central and southeast
Illinois early this afternoon. 18Z upper air sounding from our
office showing CAPE of around 2600 J/kg with no convective
inhibition, although shear values are not especially impressive.
Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south
of I-72, as dew points of 70 degrees have made it as far north as
Taylorville. Warm front extends from southern Nebraska along the
Iowa/Missouri border, but becomes more diffuse in northern
Illinois where it is more of a dew point discontinuity.
Thunderstorms have been percolating most of the day across the
Ohio Valley, and a persistent, small MCS is advancing across Iowa.
Some development has recently started as well across northeast
Missouri south of the main MCS. Has been quiet in our area the
last few hours, but latest radar returns are starting to show
thunderstorms developing between Taylorville and St Louis.

The primary forecast concern remains with the severe weather
threat over the next 24 to 36 hours.

SHORT TERM...Tonight through Tuesday:

Latest runs of the HRRR have been persistent with the Iowa storms
affecting more of the northern third of Illinois, with more
scattered strong/severe storms affecting our area through about
7 pm. Shear parameters don't really improve any in our area, so
thinking that hail/wind threat will be the primary concerns here
with the tornado threat closer to the warm front. After sunset,
capping of the atmosphere will begin in the warm sector. Have
maintained some 30-40% PoP's after midnight northwest of the
Illinois River, and slight chances as far east as I-55, with dry
conditions across the southeast half of the forecast area.

Similar convective parameters expected on Monday, with CAPE's
rising to 2500-3000 J/kg, although shear remains on the low side.
Day2 slight risk basically along and northwest of the Illinois
River, where the shear will be a bit higher as it is closer to the
incoming cold front, and severe weather threat will mainly be mid
afternoon to early evening. With the front slowing down a tad,
will keep any PoP's east of I-57 around 20% during the day, while
likely PoP's around 60% found during the afternoon along/west of
the Illinois River. Have maintained the 60-70% PoP's everywhere
during the night as the front slowly moves through, and over the
eastern CWA on Tuesday with some 80% values south of I-70 Tuesday.
Severe weather threat on Tuesday appears minimal, and would be
near the Indiana border if any did occur.

LONG TERM...Wednesday through Sunday:

A broad upper trough will be dominating much of the eastern half
of the nation into the first part of the weekend, with cool
conditions prevailing. The ECMWF has been persistent with a closed
upper low forming by late Thursday over the Great Lakes, then
lifting northward, while the GFS keeps a more progressive trough.
Toward the end of the weekend, the trough will finally start to
break down as an upper low digs southward across the Pacific
Northwest, causing rising heights over the center of the nation.

Most challenging area in this forecast period is with rain on
Wednesday. The tail end of the NAM is trending toward the solution
favored by the ECMWF and GEM for the last few days, with a surface
low riding northeast along the base of the trough, although the
NAM is much further west with it. The GFS has keep its surface
features much weaker and further east. Have kept the likely PoP's
on Wednesday across the southeast third of the area, although the
ECMWF/GEM solutions would likely require this to be expanded
further northwest toward the I-55 corridor. Thursday and Friday,
the rain will be much more scattered in nature, as weak troughs
rotate around through the broad upper trough. Rain chances will
diminish this weekend as the upper flow flattens.

Geelhart

&&

.AVIATION...
ISSUED 649 PM CDT Sun May 11 2014

VFR conditions expected across the central Illinois terminals
through the 00Z TAF valid time. A warm front has lifted north of
the area today, associated with a few showers/storms. However, now
mainly dry conditions are anticipated until the trailing cold
front associated with the same storm system pushes into the area
Monday night. While this dry period should last across most of the
area until after 00Z Tuesday, VFR low/mid cloud cigs will last
for much of the next 24 hours.

Gusty southerly winds will fall off this evening with the loss of
diurnal heating/mixing. This, and an approaching low level jet,
will allow LLWS to develop later tonight. The LLWS will end as
deeper mixing and gustiness returns Monday morning.

Bak
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 3:22 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN MAY 11 2014

ILZ027>031-036-037-040-041-047-121100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
322 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE
THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS
NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY
THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT
AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST
MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE
STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE
GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM.

ILZ038-042>046-048>057-061>063-066>068-071>073-121100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
322 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND
HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A
FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST
MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF
STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME
OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, May 11, 5:18 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             SHELBYVILLE             39.41N 88.80W
05/11/2014  M1.00 INCH       SHELBY             IL   PUBLIC

            RELAYED BY WAND TV DECATUR

&&

JRP
Local storm report, May 11, 5:50 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 SE GREENUP            39.23N 88.13W
05/11/2014  M0.75 INCH       CUMBERLAND         IL   MESONET

&&

JRP
Local storm report, May 11, 5:52 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             GREENUP                 39.25N 88.16W
05/11/2014  M1.00 INCH       CUMBERLAND         IL   PUBLIC

            RELAYED BY WAND TV DECATUR

&&

JRP
Local storm report, May 11, 5:53 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             GREENUP                 39.25N 88.16W
05/11/2014  M2.50 INCH       CUMBERLAND         IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 11, 6:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
640 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 NW GREENUP            39.28N 88.20W
05/11/2014  M2.00 INCH       CUMBERLAND         IL   PUBLIC

            CAUSED ROOF, SIDING AND VEHICLE DAMAGE

0538 PM     TSTM WND GST     3 NW GREENUP            39.28N 88.20W
05/11/2014  E60 MPH          CUMBERLAND         IL   PUBLIC

            LARGE LIMBS DOWN

&&

JRP
Local storm report, May 11, 7:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
738 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             SHELBYVILLE             39.41N 88.80W
05/11/2014  M1.00 INCH       SHELBY             IL   PUBLIC

            RELAYED BY WAND TV DECATUR

0428 PM     HAIL             SUMNER                  38.72N 87.86W
05/11/2014  M1.75 INCH       LAWRENCE           IL   TRAINED SPOTTER

0428 PM     HAIL             WINDSOR                 39.44N 88.60W
05/11/2014  M0.75 INCH       SHELBY             IL   TRAINED SPOTTER

0453 PM     HAIL             COLES                   39.52N 88.47W
05/11/2014  M0.88 INCH       COLES              IL   PUBLIC

            RELAYED BY WAND TV

0536 PM     HAIL             2 SE GREENUP            39.23N 88.13W
05/11/2014  M0.75 INCH       CUMBERLAND         IL   MESONET

0538 PM     TSTM WND GST     3 NW GREENUP            39.28N 88.20W
05/11/2014  E60.00 MPH       CUMBERLAND         IL   PUBLIC

            LARGE LIMBS DOWN

0538 PM     HAIL             3 NW GREENUP            39.28N 88.20W
05/11/2014  M2.00 INCH       CUMBERLAND         IL   PUBLIC

            CAUSED ROOF, SIDING AND VEHICLE DAMAGE

0540 PM     HAIL             GREENUP                 39.25N 88.16W
05/11/2014  M1.00 INCH       CUMBERLAND         IL   PUBLIC

            RELAYED BY WAND TV DECATUR

0540 PM     HAIL             GREENUP                 39.25N 88.16W
05/11/2014  M2.50 INCH       CUMBERLAND         IL   EMERGENCY MNGR

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:12 PM CDTFlash Flood WarningILXMcLean, Woodford3 hr
May 11, 9:03 PM CDTAreal Flood AdvisoryILXMcLean3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.